Advertisement
Travel medicine update

Adverse events following immunisation

Jonathan Cohen

Figures

Abstract

While most vaccines cause frequent minor adverse events local to the injection site, more serious systemic and allergic reactions are relatively rare. Overall, the adverse events are far outweighed by the benefits conferred by immunisation.

Article Extract

An adverse event following immunisation (often known as an AEFI) is an unwanted or unexpected event following administration of a vaccine. These events may occur because of the inherent nature of a vaccine constituent or as the result of the incorrect administration of the vaccine or the physical action of the needle, or they may be anxiety related or merely coincidental and unrelated to the vaccine. It is vital for any medical practitioner administering vaccines to be fully aware of the potential for adverse consequences of vaccination in order to minimise their occurrence and to be prepared for appropriate management when they occur. This article will consider some of the more common issues practitioners are likely to face.

Figures